MAUDE Adverse Event Report: BERLIN HEART GMBH APEX CANNULA FOR CHILDREN; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH APEX CANNULA FOR CHILDREN; VENTRICULAR ASSIST DEVICE
Model Number C22A-004
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The excor cannula, lot no.00084068 was in use by the patient from (b)(6) 2020 until the time of the event (b)(6) 2021 (664 days).We have reviewed the production records of the excor cannula, lot no.00084068.This cannula was produced according to our specification.The investigation is still ongoing and a detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
We were informed by the distributor about a small breach in the inflow cannula of a patient supported with the excor pediatric in the lvad configuration.The clinic reported a small amount of blood leaking from the cannula in the area of the blood pump connector.The cannula was disconnected from the blood pump and the portion of the cannula where the blood was leaking was removed and the blood pump was exchanged by trained specialist personnel in the clinic.The patient was not negatively affected by the incident.Shortly before the detection of the breach in the cannula, the site reported that the patient had an epileptic seizure and fell down which caused severe kinking of the cannula.
 
Additional Manufacturer Narrative
During initial visual examination of the returned products a defect at end of the inflow cannula transverse to the flow direction was detected.The breach was located above the edge of the connector, under the edge of the first cable tie.A ct scan was done for both cannula ends (inflow & outflow).The results of the ct scan confirmed the defect at the end of the inflow cannula.The geometry and the structure of the breach in the cannula wall, leads to the assumption that a high external impact on the cannula wall and the connector edge occurred.Further detailed investigation showed multiple traces on the inner surface of the cannula due to strong overload at the end of the inflow cannula.Additionally, it can be noted, the cannula might have been stretched several times caused by moving the pump upright from the patient's body, this may have occured during excessive movement from the patient.It also observed that the position of the cable tie at the time of investigation, was not as recommended in the ifu.These could have led to increased internal material stresses in the silicone of the cannula wall and may have reduced the flexibility of the cannula wall due to external kinking and/or tensile stress.The geometry and the structure of the breach in the cannula wall, leads to the assumption that a high external impact on the cannula wall and the connector edge occurred.This could be in relation to the epileptic seizure of the patient and the circumstance of a fall to the ground.

Brand Name
APEX CANNULA FOR CHILDREN
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key13236042
Report Number3004582654-2022-00005
Device Sequence Number14554245
Product Code DSQ
UDI-Device Identifier04260090040492
UDI-Public04260090040492
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Model NumberC22A-004
Device Catalogue NumberC22A-004
Device Lot Number00084068
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2021
Supplement Date Received by Manufacturer12/13/2021
Initial Report FDA Received Date01/12/2022
Supplement Report FDA Received Date02/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age8 YR
Patient SexFemale